Caregiver.com

For About and By Caregivers
 


 
Subscribe to our bi-monthly publication Today's Caregiver magazine


  + Larger Font | - Smaller Font
 



CARENOTES / Past Carenotes / Discussion Forum / Let's Talk

Carenotes

Welcome to CareNotes. In this special section we will feature a reader's letter and provide an opportunity for an interactive exchange that will help find some answers and possible solutions to concerns. If you wish to respond to this letter, simple follow the link provided at the end of the letter and add your comments and thoughts to our CareNotes Board.

This Week's Carenote - 05/21/09

My mother is 84 years old with diabetes, high blood pressure, high cholesterol and dementia. She is currently in a nursing home. She is unable to stand or walk on her own so she is in a wheelchair. Her geriatric doctor has recommended she discontinue taking Zocor for her high cholesterol since it can cause pain for the elderly and my Mom has been complaining of back pain, especially when she is being lifted or moved by the nursing home staff.
 
As her children, and the ones who will be making this decision, we want to know if this is a good idea. 

Thank you.

 


Reply to Letter  |  View Comments  |  Past Carenotes |   Discussion Forum

View Comments

Name: Judy
Location: Branchport, NY
Date: 05/21/2009
Time: 06:35 AM

Comments

Some of the cholesterol medications can cause serious side effects and damage the liver. That happened to me. I had pain a lot like what she is having. I was switched to a very low dose of a different medication and that has been working just fine. Maybe at her age she doesn't need any medication for high cholesterol. It may be better to give her nothing than to risk liver function problems and permanent damage.


Name: roxanna
Location: Champaign, IL
Date: 05/21/2009
Time: 07:55 AM

Comments

When my mother-in-law had advanced Alzheimer's we faced that same decision. Ethically we should continue the medication but realistically will it change the quality of her life, will it extend her life at 86 years old we decided to discontinue the zocor. We do not regret that decision. We felt cholesterol was the least of her problems.


Name: LeAne
Location: Spokane
Date: 05/21/2009
Time: 12:09 PM

Comments

As an RN for 20 years, I have never heard of Zocor causing pain, however at her age, it is VERY likely that she is suffering/has suffered compression fractures of her spine. These can be readily identified by taking an Xray. Then action can be taken to appropriately treat her pain.


Name: Jim
Location: Maryland
Date: 05/21/2009
Time: 12:51 PM

Comments

I agree with LeAne from Spokane. Since “quantity” is a question at this stage of her life “quality” is more important. My wife is in a nursing home and it is all about quality now.


Name:
Location:
Date: 05/21/2009
Time: 02:47 PM

Comments

Muscle pains as a side effect of statin drugs is very well documented. Google returned 4,400,000 links on the search zocor muscle pain. here is the first paragraph of an article from "US NEWS & WORLD REPORT" "7 Reasons Not to Dismiss Statin-Caused Pain Muscle pain can often be treated, and might signal a more serious health issue By Adam Voiland Posted July 23, 2008 Most people who take statins suffer no side effects from the cholesterol-lowering drugs. A small but significant number, however, develop mild to crushing muscle pain. In rare cases, the drugs can lead to permanent muscle damage, kidney problems, and death. Doctors disagree about the frequency of statin-induced muscle pain; clinical trials put the number at around 3 percent, though some doctors estimate that as many as 10 to 15 percent of statin patients are affected to some degree." My mother's doctor took her off for that reason and it did help. My Dad was taken off because switching to a vegetarian diet changed his lipid profile enough so his doctor felt he didn't need the zocor. good luck


Name:
Location:
Date: 05/21/2009
Time: 07:35 PM

Comments

If you have confidence in your doctor---try his/her advice...otherwise go for a 2nd opinion. You probably want some quality of life for your Mom.


Name:
Location:
Date: 05/21/2009
Time: 11:37 PM

Comments

My mom's doctor changed her cholesterol Rx from Lovastatin to Zocor and within a week or so Mom's mental functioning slipped. This was after having a miraculous uplifting of her mental state after a test going off Ditropan. Then to see it slip with adding Zocor. We then tried Zorcor off, then on again, then finally off. Mom never regained the zippiness of the first no-Ditropan improvement, but the on/off Zocor was obvious. The doctor will probably check mom's blood levels and decide what to do again.


Name: JANE
Location: VESTAL, NY
Date: 05/22/2009
Time: 06:46 AM

Comments

I am seventy-eight years old and was taking Zocor for high blood pressure. I began having severe muscle cramps in my upper legs causing difficulty walking. My doctor took me off Zocor and the muscle cramping has stopped. I am a retired RN and read several articles regarding this side affect. They all seemed to agree that muscle cramping/pain can frequently occur with Zocor.


Name: Christina
Location: Washington, DC
Date: 09/01/2009
Time: 08:14 AM

Comments

My mother had an amputation due to diabetes at age 50. She also suffers from Schizophrenia Paranoid, Hypertension, Borderline Intellectual Functioning and Heart Disease. At age 55, she came to live with me but the burden was too large to bear alone. With all of my mom’s health ailments, I was advised that she might fare better in a nursing home/living assisted community. At age 55 I placed my mother in a nursing home 15 miles from my home. It was quite an adjustment for the both of us during the first two months or so. She called me every day, twice a day, sometimes three times a day. After a while, she gradually found her place, made friends and eventually found a boyfriend. She eventually stopped calling me every day, but I noticed her speech was slurred and slowly diminishing. I learned that she was on meds counteracted one against another, which caused the slurring of the speech. As time progressed, the speech got worse and the doctors were unable to detect the problem. My mom has been in the n.h. since December 05, but after four years, I am bringing her home to care for her myself because I feel as if the n.h. is medicating her and other patients due to a shortage in staff. My mother has told me time and time again that she wants to leave but I thought she was bluffing just to come back home but when I go there, I see some of the patients who look like zombies and I’m afraid if I don’t rescue my mother now, it might be too late. Since I was a little girl, my mother has always has a speech impediment, but I have always been able to decipher when what had to say and interpret for her if necessary. However; now, she has to repeat herself at least 8-10 times before I’m able to piece together what she’s trying to say. My mom just turned 58 this past July. She is a very independent woman with a good heart but at the time I was unable to care for her on my own which is why I turned to the nursing home. Over the past six-eight months, she has become very depressed because a lot of her friends have died and the gentleman she was courting broke it off with her. I am an only child and would much rather not assume the responsibility but what choice do I have? We are to honor our mothers and fathers who took care of us, so we must pay it forward. However, you can only take care of another being if you’re healthy and able to take care of yourself. Don’t care for someone because you feel guilty, do it because you can and because it's the right thing to do. I often wondered why God didn’t bless me with a husband or children but he know I would have the responsibility of caring for my mom ad now that I have been blessed with a beautiful home, I will serve my mommy while I can. Be encouraged


 







 

Join our Group or become
 a
Fan below

Caregiver on Facebook

   Follow us on Twitter

You TubeFearless Caregiver Channel